I’ve been on Tamoxifen for 6 months now and am finding the side effects becoming unbearable. If it were just the hot flushes and aches, I think I could cope, but the monumental mood swings have become too much. I’m up and down like a yoyo, not just from day to day, but within the same day and when I’m down, the black thoughts are very scary.
My cancer counsellor made me promise to go and see my GP, which I did. His locum hadn’t heard about SSRI contra-indication with Tamoxifen but when I told him, he prescribed me an anti depressant from a different group - Mirtazapine - instead, not having found any contra-indication with Tamoxifen in his book.
I really want to stay on Tamoxifen for its protective effect and don’t want to compromise its effectiveness by taking another drug. So I just wanted to check out if anyone else is on Mirtazapine or a similar drug and what you know about it.
Lilac, have you tried swapping brands? Some people have found they just don’t get on with one brand or another, and that might be the case for you. It’s worth a try so get your GP to give you another prescription and insist at the pharmacy that they get hold of a different brand to what you’re currently on. Some people have bad reactions to Wockhart, some have bad reactions to APS, so I can’t make any useful suggestions for which would be “better” as it’s different for everyone.
Thanks CM, I’ve been on both APS and Wockhart and am about to try Generics so we’ll see how that goes.
Just hijacking your thread. I’ve just added a message to our NI thread.
I emailed BCC and the very helpful lady who then contacted me, told me that Mirtazapine is safe to take with Tamoxifen. I read the leaflet in the box which warned that the suicidal thoughts can get worse before they get better: it can take 2 weeks or more before the benefits kick in. So I’m clinging to that thought right now.
Please don’t let me put anyone off taking Tamoxifen - it is a very important and protective treatment for hormone receptive bc and most people taking it don’t have such severe side effects. That’s why I’m determined to keep taking it even though this is one hell of a rollercoaster for me. I think I’ll get a t-shirt printed with ‘It’s not me, it’s the Tamoxifen!’
Lilac, I am so with you on this. One minute I am fine and the next minute I am in a terrible state sobbing etc. I am wondering about taking anti depressants too.
Hi Lilac, I am on tamoxifen and have been on Mirtazapine for quite a while, started off on low dose and am taking 45mg at night. I take mine about an hour before going to bed and by the time I am ready it is starting to kick in and am quite sleepy so it helps me sleep as well. I have had no side effects from them at all. Good luck.Joyce xx
I already had depression before I found out I had BC which was 4 weeks ago and I am having a mx next week. I take sertraline for the depression. I am also on tamoxifen and I have been fine one minute and the next sobbing my heart out also having very dark dark thoughts, the only thing I can do is go to bed for a few hours. My GP has upped the dose of sertraline but its not made any difference. When I speak about it my family say it’s just because of what I am going through, I don’t think it is just that. I feel like I keep having mini breakdowns, it’s bloody awful!!!
Flutterby80, hang in there and keep going to your GP until you find something that helps. I see a cancer counsellor regularly which also helps me as I can say things which might shock or upset my family and friends to someone who is non-judgemental and reassures me that what I’m experiencing is unpleasant but by no means uncommon. The BCC helpline is good too. And hopefully those of us on the forums who have these horrible side effects can support each other.
Hi I have been on Tomaxifen since January 2013. I was put on citropram which I had changed to Mirtazapine
the last 3 months and have gone up to 45 mg and have not got rid of the black depression.
I feel so shakey and have very bad black thoughts.
I am waiting to see oncologist to change the Tomaxifen, as I am sure this pill is making me ill.
There is other drugs that fight breast cancer, so I am reallyt hoping that it will be the right pill they give me.
I am pleased I went on this site and see that it is not me but the pill.Mary Mcginlay.
Welcome to the BCC forums where I am sure you will find the support you are looking for
Please also feel free to call our helpliners to talk any queries or concerns over on 0808 800 6000, lines are open weekdays 9-5 and Saturdays 10-2
I’ve been on tamoxifen for nearly 5 years. Recently have been feeling very down. Have been behaving irrationally. Loosing my temper. Feels like I’m menopausal. Can not tolerate alcohol become a screaming banshee. Hopefully I will get my all clear next Easter. My consultant wants me to stay on the drug because of my choice in treatment.
Nt sure my marriage would survive it!
anyone else been through this?
Hi Ronny ,has your husband spoken to his doctor about this -there may be alternatives he could try .Some people agree a break from the medication to see if things settle down when you are not taking it so at least you know that it is the medication that’s causing his mood swings .It can certainly affect some people in that way .If he is not acknowledging the problem to you is there another family member /friend that he would listen to ?
Is it possible to feel side effects after just 2 days of being on this medician? I am feeling a major down spiral today and it’s actually scaring me.
Yes I think it can affect some people that quickly .Best ring your BC nurse asap to discuss if it is that bad .
Good - hope you feel better soon .
I’m new to this forum but very glad to find it.
I had surgery 3 months ago, have been taking Tamoxifen for about 8 weeks and finished RT 2 weeks ago. I didn’t have any tamoxifen side effects - if this is a side effect - until a few days ago. During the last 5 days or so I’ve become more and more anxious - continually worrying and crying about mistakes I’ve made even although they’re not really mistakes at all.They seem to have taken on huge proportions and I cant really think about anything else.
I’m normally a very positive person and am not sure if this is the tamoxifen or a reaction to everything that’s happened? I dont really want to stop the tamoxifen - so is there anything I can do?
Many thanks - as I say I’m very glad I’ve found this forum!
Hi Sue ,welcome to the forum .Sorry you are feeling rubbish.Have you changed brand of Tamoxifen in last couple of weeks - some people find they have worse effects from some brands than others .Jill.
Thanks Sue and Jill
Will speak to the BC nurse tomorrow.
I’m still on the same brand but good to know about this.
You too Mama-Bear.
Spoke to the BC nurse this morning. Not sure if it’s a mood swing from the tamoxifen or because of all that’s happened since being diagnosed. Apparently if it’s tamoxifen related it will tend to follow a regular pattern in terms of when it happens but everyone is different so it’s not like every month. Have decided to continue the tamoxifen for now and try some anti anxiety techniques - onwards and hopefully upwards.